The past few months have been ones of great transition. The relaxing of COVID-19 restrictions has enabled us to shape our own lives once more. Although not all of our freedoms have yet been restored; for the first time in a long time, there is a semblance of normality in how we are able to live. Yet, as we begin to take our first, tentative steps out of the gloom that has been cast over all of us, it is becoming strikingly clear that we are tiptoeing into something equally malignant. The global pandemic we had become so painfully accustomed to has itself transitioned into a nationwide crisis of epidemic proportion. However, this is no pathogen; there is no virulent culprit that can be ousted with inoculation or herd immunity. The epidemic in question is instead an incessant glut of spikings which have left the nation stunned with the extent of their frequency and depravity. In this article, I will delve into the mechanism of how some of the most commonly used spiking drugs intoxicate their unwitting recipients, the symptoms that characterise these drugs, as well as how you can aid someone you suspect has been spiked. I will also explore a terrifying new phenomenon: spiking by means of injection, and the crucial differences between this and spiking through consumption of a drink that has been tampered with.
Before we investigate the action of these drugs in any depth, there are some fundamental principles of the central nervous system (CNS) which must be understood. The CNS, consisting of the brain and spinal cord, controls the vast majority of bodily functions. This includes vital processes such as movement and speech as well as dictating the rate at which you breathe and your heart beats. Essentially, the CNS is how your brain ensures your body does what you want it to do. The brain passes on these messages in the form of electrical impulses, known as action potentials, which travel to the specified part of the body and elicit the desired response. Your brain relies on two chemical messengers to help deliver these action potentials. The first, which is called glutamate, helps to excite nerve cells and makes it easier for action potentials to occur. The second, which has the opposite effect, is called GABA. The two operate in tandem to ensure the body acts appropriately; whilst glutamate keeps you alert and sharp, GABA allows the body to relax and aids in sleep. With this in mind, the mechanisms by which spiking drugs take their effect are much easier to comprehend.
One of the most widespread drugs used in incidents of spiking is GHB. Although the practice has since been discontinued, GHB was once utilised as a general anaesthetic due to its tendency to induce sleep in patients and depress the central nervous system. As GHB and GABA are remarkably similar in terms of structure, the body expresses the same response when exposed to either chemical. Consequently, GHB makes it much harder for the brain to generate action potentials for the body, directly resulting in symptoms such as drowsiness, a slowed heart rate and impairments to both movement and speech. As the fast-acting drug works, the victim will experience the onset of symptoms, which can persist for up to six hours, within thirty minutes of exposure to GHB (1). In high doses, it is known to cause the recipient to lose consciousness entirely, or in the most severe cases, become comatose. Furthermore, GHB inflicts damage upon the hippocampus, the brain’s designated centre for learning and memory, making it difficult for people to fully recall the events which occurred after having ingested the drug (2). Despite detection being made more difficult due to the colourless and odourless nature of GHB, the drug can oftentimes be identified by its distinctive salty taste (3) as it is often mixed with sodium to make the compound more soluble in drinks.
Ketamine, a commonly abused club-drug, renowned for its propensity to induce a dissociative state, is also frequently observed in cases of spiking. This particular intoxicant, which is routinely employed in veterinary practices as an anaesthetic, also serves to hamper the central nervous system’s capacity to relay action potentials. However, unlike GHB, ketamine exerts its influence on the body by preventing the excitatory chemical glutamate from having its effect on nerve cells (4). This, therefore, makes it much more difficult for the brain to appropriately control the actions of the body, resulting in a diminished ability to coordinate movement or speak cohesively. High doses can also result in the victim being rendered unconscious. The recipient will begin to feel these symptoms around 20 minutes following consumption. Counterintuitively, ketamine actually stimulates a significant surge in heart rate due to its innate ability to interfere with a plethora of systems the brain uses to communicate with the body (5). Ketamine is virtually the only depressant of the central nervous system which simultaneously increases heart rate, a unique characteristic which can be helpful in identifying the given drug that a person has been exposed to. Furthermore, ketamine carries a notably bitter taste (6) which can provide an early indicator into whether or not a drink has been contaminated with this particular compound.
Drink spiking, a plainly abhorrent practice, is sadly far from a novel phenomenon. By contrast, spiking by means of injection is very much a concept that has only recently gained prevalence. Although this difference in the route of administration may initially seem irrelevant, the way that a drug enters the body can dramatically affect its potency. When ingested orally, drugs take time to make their way into the blood stream from the digestive system. By contrast, drugs administered intravenously, meaning straight into the blood stream by way of syringe, can take effect in a considerably shorter period. Furthermore, if a drug is swallowed, it will be processed by the liver before it can act upon the body. One of the liver’s primary functions is to metabolise drugs, essentially working to blunt the impact of a given intoxicant before it can inebriate the recipient (7). When drugs are injected intravenously, the liver is bypassed and the victim will be subject to the effects of the entire dose that they received.
Following this deluge of information, I would like to offer some advice in the event of finding a friend, or indeed yourself, the victim of spiking. As these drugs take effect quickly, it is vital that action is immediate. Ensure that the victim is accompanied at all times and speak to them as frequently as possible; this not only acts to reassure and comfort the affected individual but can also help to keep them alert. Do not let them consume any more alcohol; even if the drink in question has not been spiked, alcohol is also a depressant of the central nervous system and will only act to exacerbate their symptoms. If the attack occurs at a public venue, inform a member of staff as to what has happened before taking the victim to a safe place. Try to continually monitor the condition of the victim and, if symptoms worsens, do not hesitate to contact emergency services. If the attack has been carried out by means of injection, wash the wound with running water and soap immediately; this will encourage the wound to bleed whilst simultaneously cleaning the site. Dress the wound and contact emergency services at the soonest possible opportunity.
I deeply hope that the information contained in this article will never become personally relevant to you. However, in this time of staggering cruelty and uncertainty it is best to be equipped with as much information as is possible. This epidemic will be beaten but, whilst the fight is still ongoing, I’m certain that awareness and knowledge will prove some of our most formidable tools.